Texas, 2017Flash Flood and Flooding in Texas, October 4 to 5, 2017
October 4 to 5, 2017 · NWS LUB · 4 events in 3 counties and zones
Beginning on the evening of the 4th and lasting through the early morning of the 5th, very heavy rains fell over portions of eastern Briscoe, Hall, and western Childress Counties. A very moist atmosphere in place and training convection allowed for an estimated swath of 5-7 inches of rainfall over a widespread area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Beginning on the evening of the 4th and lasting through the early morning of the 5th, very heavy rains fell over portions of eastern Briscoe, Hall, and western Childress Counties. A very moist atmosphere in place and training convection allowed for an estimated swath of 5-7 inches of rainfall over a widespread area. A river gauge six miles southwest of Brice in Hall County recorded a rainfall amount of 5.71 inches. Although much of the flooding was over rural areas, a small portion of Hall County near Newlin experienced flash flooding. Several vehicles became stranded in which one required a high water rescue. US Highway 287 was closed from Estelline to Memphis late in the evening of the 4th due to high water. Furthermore, much of this rainfall fell directly over the Prairie Dog Town Fork of the Red River basin. This resulted in minor flooding along the river.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Oct 4, 2:32 PM CST, 1 hour 58 minutes earlier.
Area forecast discussion, Oct 4, 2:32 PM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
332 PM CDT Wed Oct 4 2017
.DISCUSSION...
Current radar confirming wet and soggy pattern with showers
mostly centered west of I27. This pattern will continue throughout
the evening as low and mid level Gulf moisture wraps around the
upper level high pressure centered over Texas. The aforementioned,
increased PW (or moisture) trend will continue through at least
Thursday morning with the risk of rain showers area wide. Friday
begins a drying trend as the upper level high begins to elongate and
stretch west to east across the southern portion of the US.
Subsidence under the high will create clear skies, warmer high temps
and drier conditions. High temps Friday in the upper 80s near the
southern portions of the CWA can not be ruled out. Friday, as the
area dries out, a quick moving upper level trough (currently
positioned near the Pacific NW) will begin to move west to east
across the northern portions of the CONUS. The deepest part of the
low will dig just north of the area. This will create a quick moving
cool front that will push through the area Friday and turn winds
northerly. Northwesterly flow sets up behind the trough making for
nice weekend. Nice and dry weather is expected Saturday and Sunday
before the next front arrives Monday.
Monday morning a Canadian cold front drops straight south into the
area. This is cold front will drop temperatures and increase winds
area wide. Models are indicating that high temps wont break the 70
degree mark Monday into Tuesday with low temps hovering in the 40s.
Winds will once again turn northerly and increase area wide as the
cold front moves through the area. Winds between 15 and 20 mph with
gusts as high as 30 mph are to be expected. Upper level ridging
begins to build in over the area starting Wednesday.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
28/28
Hazardous weather outlook, Oct 4, 2:12 AM CST, 14 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
312 AM CDT Wed Oct 4 2017
TXZ021>044-050815-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
312 AM CDT Wed Oct 4 2017
This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...Today and Tonight
Locally heavy rainfall with some flooding at times is possible
mainly in the far southern Texas Panhandle.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability of hazardous weather is low at this time.
Flood, Briscoe
- When
- October 4, 4:30 PM CST to October 5, 4:30 AM CST
- Where
- Briscoe County, 19.41 mi NNE of Silverton to 10.35 mi NNE of Quitaque
- Cause
- Heavy Rain
- Reported by
- NWS Storm Survey
- Coordinates
- 34.715, -101.133
Widespread heavy rainfall occurred across eastern Briscoe, Hall, and western Childress Counties from the evening of the 4th through the early morning hours of the 5th. This torrential rainfall brought large scale flooding to eastern Briscoe County. Furthermore, minor river flooding occurred along the Prairie Dog Town Fork of the Red River.
Flash Flood, Hall
- When
- October 4, 9:00 PM CST to October 5, 1:00 AM CST
- Where
- Hall County, 2.67 mi WNW of Newlin to 1.44 mi W of Plains Jct
- Cause
- Heavy Rain
- Property damage
- $40,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.599, -100.471
Torrential rainfall for several hours near Newlin and areas upstream from the evening of the 4th through the early morning hours of the 5th caused flash flooding along US Highway 287 from Estelline to Newlin. Additional flash flooding was observed along Farm to Market Road 1619 east of Newlin. Rainfall estimates ranged from 5 to 6 inches just upstream of the flash flooded area. Initial reports from Hall County indicated that US Highway 287 was closed due to high water from Estelline to Memphis. Flood waters were deep enough to completely cover the tires of a sheriff deputy's vehicle. Several other vehicles entered high water causing the vehicles to become disabled which resulted in one high water rescue. A 200 foot portion of pavement of Farm to Market Road 1619 was washed out by flash flooding. Furthermore, a Burlington Northern Santa Fe train was unable to proceed in the flooded area due to high water. Many travelers became stranded in Estelline while traveling to Amarillo due to several detours being inundated with high water. US Highway 287 was reopened at 0900 CST on the morning of the 5th.
Flood, Childress
- When
- October 4, 10:00 PM CST to October 5, 9:00 AM CST
- Where
- Childress County, 15.22 mi W of Loco to 2.99 mi WNW of Carey
- Cause
- Heavy Rain
- Reported by
- NWS Storm Survey
- Coordinates
- 34.748, -100.416
Widespread heavy rainfall occurred across eastern Briscoe, Hall, and western Childress Counties from the evening of the 4th through the early morning hours of the 5th. This torrential rainfall brought large scale flooding to western Childress County. Furthermore, minor river flooding occurred along the Prairie Dog Town Fork of the Red River.
Flood, Hall
- When
- October 5, 1:00 AM CST to 9:00 AM CST
- Where
- Hall County, 3.72 mi W of Brice to 10.12 mi ENE of Memphis Muni Arpt
- Cause
- Heavy Rain
- Reported by
- NWS Storm Survey
- Coordinates
- 34.698, -100.945
Widespread heavy rainfall occurred across eastern Briscoe, Hall, and western Childress Counties from the evening of the 4th through the early morning hours of the 5th. This torrential rainfall brought large scale flooding to the northern half of Hall County. Several roads in and around Estelline were flooded from the rainfall. Furthermore, minor river flooding occurred along the Prairie Dog Town Fork of the Red River.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds in Gulf of Mexico, October 4 to 6, 201731 events
- Flash Flooding and Flood in Oklahoma, October 4 to 5, 2017$25,000 · 4 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, October 4, 20176 events
- Flash Flooding in Oklahoma, October 4, 20174 events
- Flash Flood and Heavy Rain in New Mexico, October 4, 20172 events
- Frost and Freeze in California, October 4, 20171 event
- High Wind in Alaska, October 4 to 5, 201766 kt wind · 1 event
- Dense Fog in Colorado, October 4, 20171 event
- Coastal Flood in Alaska, October 4 to 5, 20171 event
- Damaging Wind in Arizona, October 4, 2017$5,000 · 56 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717932, 717943, 717945, 717944.